Kansas, 2014

Hail in Kansas, June 1, 2014

June 1, 2014 · NWS DDC · 10 events in 6 counties and zones

Large hail was reported during the very early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Large hail was reported during the very early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, May 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT Sun Jun 1 2014

...Updated for the aviation forecast...

.SYNOPSIS...
ISSUED AT 333 PM CDT SAT MAY 31 2014

The 12z upper air analysis showed a shortwave trough over the
Pacific Northwest into central California while a ridge extended
from just east of Hudson Bay into the Ohio Valley. The remains of
the old upper low from earlier in the week was spinning over the
lower Mississippi Valley. Southwesterly flow aloft extended from
southern California into the northern Plains. A weak shortwave
trough was slowly moving east over the central High Plains. At the
surface, weak moist southeasterly flow was noted across the central
Plains as surface pressure slowly deepens in the lee of the Rockies.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT MAY 31 2014

Isolated light rain showers and thunderstorms had developed along the
Highway 183/283 corridor this afternoon most likely associated with
the weak shortwave moving through the High Plains. The HiRes-ARW
model seems to have a pretty good handle on these showers and they
should gradually diminish and move out of the area through the late
afternoon hours. This model also shows some convection moving off
the front range this afternoon and into far western Kansas during
the evening hours.

Model soundings show the boundary layer becoming nearly saturated
over south central Kansas late tonight. While some stratus and mist
may possibly develop, the moisture looks fairly shallow. Winds
increase through the inversion layer such that I don't think any fog
will be an issue. There could be some low stratus developing before
sunrise but this should burn off rapidly in the morning. Southerly
winds will increase on Sunday as a strong pressure gradient sets up.
Winds could approach advisory criteria during the day but it looks
marginal enough to preclude a wind advisory.

Thunderstorm chances will begin to increase Sunday afternoon over
west central and southwest Kansas. A cool front will drop into the
central High Plains across eastern Colorado and northwest Kansas
during the afternoon. A dryline is expected to develop south along
the Colorado/Kansas border. These features will be the focus for
thunderstorm development by mid/late afternoon. SBCAPE values
increase to around 2000-2500 J/KG. 0-6km bulk shear values increase
to around 50 knots during the afternoon which should support
supercell thunderstorms with large hail. Low level shear values and
LCL heights show a pretty low tornado threat.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 309 PM CDT SAT MAY 31 2014

A relatively active pattern is expected for the medium range period
with respect to convection in the central plains, and perhaps for
the DDC forecast area as well. High probability for thunderstorms,
including severe storms, exists Sunday evening as the nose of the
incoming upper jet enhances lift and drives an MCS into a highly
unstable airmass over central Kansas (strongly supported by the
model consensus. The environment suggests relatively high based
storms with boundary layer parallel flow making wind/hail the
primary threats. As a result we've increased PoPs between 00 and 12
UTC Monday. A weak frontal boundary will push into the area on
Monday, providing a period of boundary layer cold advection.
Following the NAM temperatures, highs were trimmed slightly. Still
highs are forecast to range from mid 80s through the highway K-96
and Interstate 70 areas to the upper 90s in the Red Hills region.
Convection is much less obvious for our area on Tuesday and
Wednesday. As easterly surface winds develop by Tuesday, more storms
are likely to develop in eastern Colorado and spread into west
central Kansas. Models are favoring a solution that would keep
organized storm farther  north across northwest Kansas and Nebraska,
and less support of west central Kansas, limiting the eastern
extent. Still, a few storms could be supercellular briefly in the
far west Monday evening. The upper flow will induce cyclogenesis
over the central High Plains on Wednesday, turning winds southerly
across the area and drawing in far drier air eastward between
highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper
jet segment into the desert southwest toward the southern Plains
effectively putting sw KS on the cool side of the middle troposphere
baroclinic zone and prone to additional chances for thunderstorms even
if not severe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 1235 AM CDT SUN JUN 1 2014

There is a fairly active period coming up for this Taf period.
Conditions will start out VFR with southeast winds of 10 to 13
knots. A minor short wave was moving through extreme western
Kansas as I write, and a dying thunderstorm will be near KGCK by
08Z. High and mid clouds will overspread the Taf sites by 12z,
with winds increasing then from the south at 22g33kt. A short wave
will enter northern Kansas this afternoon, while a dry line will
form in southwestern Kansas. Strong to severe storms will develop
after 22z, and could cross any one of the TAFS. Strong winds
gusting to 60 knots and large hail to the size of baseballs will
be possible with these late afternoon and evening storms.

&&

.FIRE WEATHER...
ISSUED AT 333 PM CDT SAT MAY 31 2014

Model soundings show fairly hot, dry and breezy conditions developing
behind a dryline on Sunday afternoon. This could result in near
Red Flag conditions over far southwest Kansas later Sunday afternoon.
Elevated fire weather conditions could also develop on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  90  63 100 /  80  10  10  10
GCK  61  87  63 101 /  70  10  10  10
EHA  61  91  63  99 /  30  10  10  10
LBL  62  93  61 100 /  50  10  10  10
HYS  63  85  63  94 /  80  10  20  20
P28  69  97  68  97 /  60  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Burke
FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 9:48 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 AM CDT SAT MAY 31 2014

KSZ030-031-043>046-061>066-074>081-084>090-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT
HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL
BE THE MAIN HAZARD FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON
AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE
HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN
ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Stanton

When
June 1, 12:00 AM CST
Where
Stanton County, 8.28 mi NNW of Stanton Co Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.690, -101.760

The hail damage many of the homes windows.

Hail, Grant

When
June 1, 12:44 AM CST to 12:55 AM CST
Where
Grant County, 1.49 mi SSE of Ulysses
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.560, -101.360

The hail lasted for over 10 minutes.

Hail, Grant

When
June 1, 12:58 AM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.580, -101.360

Hail, Grant

When
June 1, 1:00 AM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.360

Hail, Grant

When
June 1, 1:10 AM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.360

A lot of quarter sized hail fell in Ulysses.

Hail, Seward

When
June 1, 1:15 AM CST
Where
Seward County, 10.42 mi N of (Lbl)liberal Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -100.990

Hail, Stevens

When
June 1, 1:30 AM CST
Where
Stevens County, 1.65 mi E of Moscow
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -101.170

Hail, Stevens

When
June 1, 1:35 AM CST
Where
Stevens County, 1.38 mi N of Moscow
Measured
2 in hail
Reported by
Public
Coordinates
37.350, -101.200

Hail, Meade

When
June 1, 2:07 AM CST
Where
Meade County, 12.59 mi SE of Meade State Park
Measured
1.25 in hail
Reported by
Public
Coordinates
37.040, -100.260

The hail fell two different times in an hour period.

Hail, Hamilton

When
June 1, 10:21 PM MST to 11:10 PM MST
Where
Hamilton County, 15.9 mi S of Syracuse
Measured
2.5 in hail
Reported by
Public
Coordinates
37.750, -101.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532734, 532735, 532736, 532737, 532738, 532739, 532740, 532741, 532742, 532732.